NewsCoronavirus COVID-19 Healthcare

Actions

Mom reacts to CDC report on myocarditis in teens after COVID-19 vaccine

CDC investigates link in vaccine and myocarditis
Screen Shot 2021-05-25 at 4.46.09 PM.png
Posted at 5:07 PM, May 25, 2021
and last updated 2021-05-25 21:33:39-04

INDIANAPOLIS — The Center for Disease Control and Prevention is looking into reports of heart problems occurring in young adults and teens who have received the two-shot COVID-19 vaccine.

"Honestly I'm not worried,” said Donia Whittey, whose 14-year-old daughter just received her first dose of the Pfizer vaccine.

"She was the one that let me know when it was time for her age group to get it she asked me to get her scheduled and she's not worried either,” she said.

Ryan Serrano, who is a pediatric cardiologist at Riley Hospital for Children, said the handful of myocarditis cases are still being investigated.

"Anything that happens they report to the system that is tracking potential side effects and it may be we find that there is not a link several months down the road but at this point, there's really not enough cases to say definitively that the vaccine is the cause,” he said.

Myocarditis seems to occur more predominantly in adolescent and young adult males rather than females. It’s also more often occurring following the second dose. Typically symptoms like chest pain and fever are showing up 4 days after vaccination, according to the CDC. Most cases have been mild so far and are being monitored.

Whittey said her daughter will still be getting her second dose.

"I feel like anytime you are taking any sort of prescription, chemicals, shots, vaccines, there's always a little chance but there's always a little chance when you walk out your front door,” she said.

Serrano is advising people to still receive their vaccine.

"I continue to recommend for my patients to get the vaccine when their turn is up," Serrano said.